COVID-19 outbreak has been a serious threat and it has been reported with different presentations and complications, here we report a 39 year old healthy male who presented with respiratory symptoms and investigation revealed that he is positive for SARS-CoV-2 and work up for Leukocytosis confirmed the diagnosis of CML.
Primary malignant melanomas of the genitourinary tract are rare, representing < 1% of all cases of melanoma1,2. We report a case of a 68-year-old female patient with primary malignant melanoma of the urethra with morphology mimicking that of high grade papillary urothelial carcinoma. The patient presented following a workup with an outside urologist that revealed a urethral mass. The patient complained of urinary incontinence and pelvic pain at initial presentation. A CT scan of the abdomen & pelvis revealed a soft tissue density within the vaginal vault, consistent with urethral cancer. A cystoscopy and urethral excisional biopsy was performed. Histologic examination of the specimen revealed an invasive tumor composed of epithelioid cells with prominent eosinophilic cytoplasm forming papillary structures. However, the tumor cells were negative for CK7, CK20, GATA 3 and Pancytokeratin and positive for S-100, SOX 10 and Melan A. The case was ultimately diagnosed as malignant melanoma.
Rhabdomyolysis requiring emergency dialysis as a consequence of simultaneous administration of simvastatin and clarithromycin
Iatrogenic complications from polypharmacy have significantly increased over the past decade and clinicians and pharmacists must remain aware of potentially dangerous drug interactions 1–3. Our case is a reminder of the potential for significant patient harm from drug interactions when additional medication that is seemingly innocuous is prescribed in addition to a patient’s regular long-term medications. Our case also highlights the diagnosis and management of rhabdomyolysis and acute kidney injury. A 75-year-old Caucasian male presented to the emergency department with nausea, bilateral calf tenderness and a reduced urine output. Creatinine Kinase (CK) levels demonstrated severe rhabdomyolysis and the patient’s creatinine was significantly elevated with a concurrent metabolic acidosis requiring urgent renal replacement therapy in the intensive care unit (ICU). He was recently prescribed clarithromycin 500mg twice daily as part of Helicobacter pylori eradication therapy in addition to his regular combination therapy of simvastatin 80 mg and ezetimibe 10 mg daily dose. Statins may cause dose dependent Statin Associated Myopathies (SAMs) such as myositis and rhabdomyolysis and are metabolised by the hepatic cytochrome P450 (CYP450) 3A4 enzyme4,5. Clarithromycin is a potent CYP450 3A4 hepatic enzyme inhibitor that leads to significantly elevated plasma levels of statin medications, increasing the risk of SAMs4,6–8. Our patient responded to the cessation of the offending medications and initiation of continuous renal replacement therapy. This case demonstrates the dangerous side effects and interactions of commonly prescribed medications.
Obturator Internus Muscle Abscess (OIMA) Successfully Treated With CT-Guided Trans-gluteal Drainage and Antibiotics. A Case Report and Literature Review
Background: Obturator Internus Muscle Abscess (OIMA) is a rare cause of infection around the adult hip with a handful of cases reported in the literature. The management usually consists of antibiotics and open surgical drainage. Case: We present a case of a 38-year old diabetic gentleman with an OIMA causing mass effect and shifting of intrapelvic organs. To our knowledge, this is the first case that was successfully treated with CT- guided trans-gluteal drainage and culture-specific antibiotics.
Atypical Presentation of Renal Cell Carcinoma in a 47-year Old Hypertensive Female Patient – Case Report
Characterized by a wide range of nonspecific symptoms, renal cell carcinoma tends to be found only at advanced stages or when kidney failure occurs. In this case report we describe the incidental finding of a 6 cm renal cell carcinoma in a 47-years old hypertensive female patient with peculiar symptomatology. Contrast-enhanced-US showed supplementary intratumoral necrotic areas rising the suspicion of renal carcinoma, which was confirmed by CT and histology. Incidental detection rate of renal masses has increased, ultrasound, and especially contrast-enhanced-US having an important role in its diagnosis.
In literature we see clear evidence of Angiotensin Converting Enzyme inhibitors (ACEI’s) causing visceral angioedema, but further evidence is required to establish the causality for Angiotensin Receptor Blockers (ARB’s). With the widespread usage of these anti-hypertensives and the potential serious adverse effect in the form of angioedema; clinicians should consider medication induced as part of their differentials.
Microangiopathic hemolytic anemia/Acquired Thrombotic Thrombocytopenic Purpura as a first presentation of pancreatic cancer
Thrombotic thrombocytopenic purpura (TTP) is a rare life-threatening hematologic disorder. It is mainly characterized by thrombocytopenia, microangiopathic hemolytic anemia (MAHA), fever, renal impairment and neurological abnormality. Plasmapheresis and steroids are the standard of care. MAHA/TTP can be the initial presentation of solid organ malignancies especially gastrointestinal tumors. We report a 56-year-old female patient who presented with progressive back pain, tiredness, easy bruising, fever and weight loss. Laboratory results showed anemia, thrombocytopenia, and schistocytes in the peripheral smear. An initial diagnosis of thrombotic thrombocytopenic purpura (TTP) was made on the basis of clinical presentation and lab findings. She was treated with corticosteroids and plasma exchange but with no major response. CT abdomen and PET CT were suggestive of pancreatic carcinoma with extensive lymph nodal, organs and bone metastases. Supraclavicular lymph node biopsy was compatible with metastatic adenocarcinoma. As a result, the diagnosis of pancreatic cancer was established and the decision was for palliative treatment. This case highlights the need to consider malignancy in patients with MAHA/TTP especially if it does not respond to plasmapheresis. Hence, the treatment of MAHA/TTP could be directed to the underlying malignancy if available.
Oral Lesion like Mucous Membrane Pemphigoid under Carboplatin-induced Hemolytic Anemia and Pancytopenia as Hypersensitive Reactions in a case with Maxillary Sinus Cancer: A Case Report
Here we report the first case of fatal carboplatin induced immune hemolytic anemia in a patient with head and neck malignant neoplasms followed by onset of multi-organ failure. While carboplatin is an effective agent used to treat many kinds of malignant tumorigenic lesion, a number of reports about allergic side effects are present. A 64-year-old male patient diagnosed as maxillary sinus cancer was treated by radiation therapy associated with weekly intravenous infusions of carboplatin. After five times of carboplatin infusion, white blood cell and platelet counts and hemoglobin value gradually decreased, and reached to almost bottom level. Both direct and indirect coombs tests were negative. Reticulocyte count and the value of platelet-associated IgG were high level, and oral lesion-like mucous membrane pemphigoid appeared on tongue and hard plate. Recognition of the particular oral abnormality in the early stage could allow for correct diagnosis and a potentially effective therapy. Funding: This study was supported in part by JSPS KAKENHI Grant Number 18K09885.
Invasive Haemophilus influenzae disease in Northwestern Ontario First Nations communities: Case Series
We present clinical and microbiological data of 5 pediatric cases of invasive Haemophilus influenzae disease, which occurred over a period of 10 months in the service area of a regional hospital of Northwestern Ontario. Four cases of invasive H. influenzae type a (Hia) disease presented either as meningitis, non-complicated and complicated pneumonia, or soft tissue infection in children between 7 months and 6 years of age. Although the cases were from different communities with no known common exposure, the Hia isolates demonstrated similar phenotypic and genotypic characteristics. One case of invasive disease due to nontypeable H. influenzae (NTHi) presented as chorioamnionitis in an adolescent. The data emphasize the significance of Hia and NTHi as a cause of serious disease in Indigenous communities.
Vascular neoplasms are the most common primary nonhematopoietic tumors of the spleen. They include hemangiomas, littoral cell angiomas, splenic hamartomas, lymphangiomas, hemangioendotheliomas, angiosarcomas, and Sclerosing Angiomatoid Nodular Transformation (SANT)1. SANT is a rare and benign lesion arising from the red pulp of the spleen 2.Martel et al first described the disease entity in 2004 in middle aged- adults with slight female preponderance , the etiology and pathogenesis are still not clear3, SANT poses diagnostic clinical and radiological challenges4, we present this case report with review of the literature.